Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Liver cancer. Prescribed pioglitazone hydrochloride. Taken high dosage. Side effects?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I was given pioglitazone hydrochloride in a bottle from pharmacy that was suppose to contain oxycodone 15 mg.
I am being treated with several other medications for stage 4 liver cancer and would like to know what damage I have done. The Oxycodone was prescribed at 1pill every 2 hours and I have taken a high dosage in a two week period. What kind of damage could have been done?
Posted Thu, 8 Aug 2013 in Medicines and Side Effects
Answered by Dr. Jorge Brenes-Salazar 54 minutes later
Dear patient,

Thanks for your concerns. i am sorry about this unfortunate confusion. The good news is that the biggest side effect expected so far, hypoglycemia with low sugar levels, has not happened at least by symptoms from your description (passing out, blurry vision, slurred speech, etc). You should stop the medication immediately and touch base with your prescribing provider, to see if he wants additional testing such as serial blood sugars. I don't believe that other major side effects would be expected from the medication by a 2 week ingestion.

Truly yours,

Dr Brenes-Salazar
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Liver cancer. Prescribed pioglitazone hydrochloride. Taken high dosage. Side effects? 18 hours later
from what i have read, the medication i got should only be taken at one tablet a day which is 15 mg. I was taking 7-10 tablets a day at a rate of 105mg - 150mg a day. Also, i have been experiencing all the side effects that were related to taking the medication for diabetes type 2. So i disagree with you that no harm has been done. I feel the negative effects. I can barely get out of bed. And what about the two and a half weeks i spent is horrible pain for no reason? Do you really think that i would be prescribed Oxycontin 30mg to be taken every 8 hours in combination of the oxycodone 15mg every 2 hours as needed for pain if I didn't need it...Heck yes i needed it and couldn't understand why i couldn't get out of the pain. I should have been completely knocked out for that two weeks if i would have taken the medication i was suppose to get. I can't see how you just brushed it off with a simple......."Oh, you may have gotten a little hypogycemia and low blood sugar." You are completely looking at this as one medical professional basically protection another, when you for get about what I am asking from you, what I may be feeling and then you are getting paid for pulling the wool over a HUGE mistake. Well on top of all the information i am taking to a medical malpractice lawyer i have been referred to by my attorney, I will hand him this transcript. I don't care what he does with it, i just know that you shrugged this whole thing off when that is not what you are licensed to do. This is a VERY serious mistake and you know that it is....but chose to try and convince me i am and will be fine. How do you know that? My 6-9 months of life expectancy may have been reduced significantly and that means nothing to you...
Answered by Dr. Jorge Brenes-Salazar 1 hour later
again I am sorry about the mistake that happened, in any way it was my intention to minimize the event, which is indeed serious and reportable. What I was trying to clarify is that long term consequences from the medication are difficult to sort out; mostly we see acute complications the main one beinghypoglycemia. It is quite difficult to know if that event will have an impact on your life expectancy

Here at XXXXXXX we wish you the best, and a speedy recovery

yours truly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor